Cerebral venous sinus thrombosis following sildenafil administration; a case report

AUTHORS

Daryoosh Afshari 1 , * , Nasrin Moradian 1

AUTHORS INFORMATION

1 Dept. of Neurology, School of Medicine, Kermanshah University of Medical Sciences, Kermanshah, Iran

How to Cite: Afshari D, Moradian N. Cerebral venous sinus thrombosis following sildenafil administration; a case report, J Kermanshah Univ Med Sci. 2010 ; 14(3):e79481.

ARTICLE INFORMATION

Journal of Kermanshah University of Medical Sciences: 14 (3); e79481
Published Online: December 19, 2010
Article Type: Case Report
Received: January 11, 2010
Accepted: May 25, 2010

Crossmark

CHEKING

READ FULL TEXT
Abstract

Background: Sildenafil is a selective inhibitor of phosphodiesterase type 5 (PDE5) which currently used for the treatment of erection dysfunction (ED). Medicine approved by the FDA for treatment of pulmonary hypertension. Although there is no evidence of hypercoagulation states being associated with the use of PDE5 inhibitors, several animal studies suggest that PDE5 inhibitors may cause arterial and venous thrombotic or embolic events.

Case report: The patient was a 37 year old man who had suffered sever headache and tonic- clonic generalized seizure. In neurological examination, he had decreased level of consciousness and he had no other positive finding in examination. The patient has been constantly taken 100 mg of Sildenafil once a day without medical supervision over the last month. Brain computerized tomography (CT) showed a small hemorrhage in left frontal lobe with suspicious to cerebral venous sinus thrombosis (CVST) lumbar puncture was performed. Increased cerebrospinal fluid pressure suggested the probability of    CVST. Brain MRI result confirmed superior sagittal sinus thrombosis.

Conclusion: Cerebral venous sinus thromboses need to be considered a potential side effect of Sildenafil administration.

Keywords

Sildenafil phosphodisterase type 5 (PDE5) inhibitor cerebral venous sinus thrombosis erection dysfunction

© 2010, Journal of Kermanshah University of Medical Sciences. This is an open-access article distributed under the terms of the Creative Commons Attribution-NonCommercial 4.0 International License (http://creativecommons.org/licenses/by-nc/4.0/) which permits copy and redistribute the material just in noncommercial usages, provided the original work is properly cited.

Fulltext

References

  • 1. The references of this article is available on PDF
  • COMMENTS

    LEAVE A COMMENT HERE: